Nebraska, 2011

Flooding and Hail in Nebraska, May 19 to 23, 2011

May 19 to 23, 2011 · NWS OAX · 9 events in 4 counties and zones

Thunderstorms developed over eastern Nebraska during the evening of 5/19 ahead of a large upper level low pressure system over the Rocky Mountains and north of a warm front in Kansas. with 2 to 3+ inches common from David City and Wahoo south through Lincoln, Crete and Fairbury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed over eastern Nebraska during the evening of 5/19 ahead of a large upper level low pressure system over the Rocky Mountains and north of a warm front in Kansas. The storms mainly produced areas of heavy rain...with 2 to 3+ inches common from David City and Wahoo south through Lincoln, Crete and Fairbury. This produced some flooding around Wahoo and along the Big Blue River near Crete and the Little Blue River near Fairbury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 19, 3:13 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, May 19, 3:13 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
413 PM CDT THU MAY 19 2011

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT.

HIRES WRF-NMM/RUC13/GFSLAMP ALL IN GOOD AGREEMENT SHOWING PROBABILITY
OF CONVECTIVE REDEVELOPING HIGH TONIGHT ALONG A SLOW LIFTING WARM
FRONT THRU THE CNTRL PLAINS. APPEARS THAT 300K-305K UPGLIDE/MOIST ADV
WILL INCREASE THRU THE EVENING HOURS WITH BOTH NAM/GFS ADVERTISING
PRECIP WATER VALUES APPROACHING 175% OF NORM AND KI AROUND 35. MAX
OMEGA FIELDS PER BOTH NAM/GFS BULLS-EYE THE CWA...THUS HAVE DECIDED
TO BUMP POPS TO 90% AND INCREASE 6HR QPF AMOUNTS. HEAVY RAIN A
DEFINITE POSSIBILITY IN SOME LOCATIONS OVERNIGHT. GIVEN JUST
COMBINATION OF DEEP SHEAR/MUCAPE SVR POTENTIAL LOOKS PROMISING
TONIGHT AHEAD/ALONG SLOW LIFTING WARM FRONT...MAINLY FOR THE SRN CWA.
POTENTIAL FOR SVR DEVELOPMENT AS WELL FRIDAY AFTN...BUT THINK MAIN
THREAT WILL BE FOUND FARTHER SOUTH. MEANWHILE SFC BNDRY BECOMING
ESTABLISHED ALONG THE WRN HIGH PLAINS BEFORE SWEEPING EAST ON
SATURDAY. LLVL MOIST/UNSTABLE AIRMASS WORKING ITS WAY NWD AHEAD OF
APPROACHING COLD FRONT WILL LIKELY RESULT IN CONVECTIVE REDEVELOPMENT
SAT AFTN.

.LONG TERM...SUNDAY THROUGH THURSDAY.

OVERALL NO MAJOR CHANGES MADE AND HAVE KEPT SMALL POPS IN PLACE
MAJORITY OF EXTENDED PDS...AND WITH LARGE SCALE FLOW RATHER
COMPLICATED HAVE GENERALLY FOLLOWED ALONG WITH HPC. PCPN CHANCES
ESSENTIALLY FOCUSED AROUND WEAKENING UPPER CLOSED LOW MIGRATING
ACROSS THE NRN PLAINS/UPPER MIDWEST DRAGGING A CANADIAN AIRMASS INTO
THE LOWER 48. BOTH GFS/ECM DO AGREE THIS AIRMASS WILL PENETRATE QUITE
FAR TO THE SOUTH AND IS PROGGED TO EXTEND FROM THE SRN PLAINS TO THE
OH VLY BY THURSDAY MORNING. THE RESULT FOR OUR AREA WILL BE WED/THUR
HIGHS ABOUT 10 DEGREES BELOW NORMAL.

DEE

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

GENERALLY VFR CIGS ARE EXPECTED THROUGH 00Z OVER MOST OF EASTERN
NEBRASKA OUTSIDE OF ANY SHOWER ACTIVITY. KOFK WILL SEE A BRIEF
SHOWER AND ACCOMPANYING MVFR CIGS/VSBYS...AND KLNK COULD SEE AN MVFR
CIG BEFORE 00Z. MVFR CONDITIONS ARE EXPECTED FOR THE REST OF THE TAF
PERIOD THROUGH FRIDAY MORNING AS MOISTURE CONTINUES TO PUSH
NORTH...LOWERING CIGS INTO THE FL015-025 RANGE. THUNDERSTORMS
DEVELOPING IN THE HIGH PLAINS DURING THE AFTERNOON AND EVENING WILL
EVENTUALLY PUSH NORTHEAST INTO EASTERN NEBRASKA BY 06Z. IFR
CIGS/VSBYS WILL ACCOMPANY ANY STORMS...AND HAIL IS ALSO POSSIBLE.
THE STRONGEST STORMS SHOULD BE PUSHING NORTHEAST OF TAF SITES
BETWEEN 12Z AND 14Z.

DERGAN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, May 19, 3:59 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
459 PM CDT THU MAY 19 2011

IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-088>090-092-201100-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-MONONA IA-
MONTGOMERY IA-PAGE IA-PAWNEE-PIERCE-PLATTE-POTTAWATTAMIE IA-SALINE-
SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
459 PM CDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THUNDERSTORMS ARE EXPECTED OVER THE OUTLOOK AREA THROUGH FRIDAY. AS
OF NOW...IT APPEARS THAT SEVERE STORM DEVELOPMENT WILL BE POSSIBLE
ALONG A WARM FRONT SLOWLY LIFTING OUT OF KANSAS. THE THREAT FOR LARGE
HAIL WILL MOSTLY BE FOUND WITHIN COUNTIES SOUTH OF INTERSTATE 80 OVER
SOUTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THUNDERSTORM CHANCES WILL CONTINUE FRIDAY NIGHT INTO EARLY
SUNDAY MORNING. THERE IS A SLIGHT THREAT FOR SEVERE THUNDERSTORMS
LATE FRIDAY AFTERNOON AND EVENING.

ADDITIONAL THUNDERSTORM CHANCES ARE ON TAP MONDAY THROUGH WEDNESDAY
WHEN THE NEXT UPPER DISTURBANCE AND ASSOCIATED SURFACE BOUNDARY
MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF SOUTHEAST NEBRASKA
THIS EVENING.

IAZ079-090-NEZ067-068-091-093-201100-
CASS-FREMONT IA-MILLS IA-NEMAHA-OTOE-RICHARDSON-
459 PM CDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THUNDERSTORMS ARE EXPECTED OVER THE OUTLOOK AREA THROUGH FRIDAY. AS
OF NOW...IT APPEARS THAT SEVERE STORM DEVELOPMENT WILL BE POSSIBLE
ALONG A WARM FRONT SLOWLY LIFTING OUT OF KANSAS. THE THREAT FOR LARGE
HAIL WILL MOSTLY BE FOUND WITHIN COUNTIES SOUTH OF INTERSTATE 80 OVER
SOUTHEAST NEBRASKA.

MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM AROUND
NEBRASKA CITY DOWNSTREAM THROUGH RULO.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THUNDERSTORM CHANCES WILL CONTINUE FRIDAY NIGHT INTO EARLY
SUNDAY MORNING. THERE IS A SLIGHT THREAT FOR SEVERE THUNDERSTORMS
LATE FRIDAY AFTERNOON AND EVENING.

ADDITIONAL THUNDERSTORM CHANCES ARE ON TAP MONDAY THROUGH WEDNESDAY
WHEN THE NEXT UPPER DISTURBANCE AND ASSOCIATED SURFACE BOUNDARY
MOVES THROUGH.

OVER THE NEXT THREE DAYS RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE
POSSIBLE OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. THIS RAIN WILL
LIKELY EXACERBATE ANY ONGOING FLOODING...ESPECIALLY ALONG THE
MISSOURI RIVER FROM PLATTSMOUTH DOWNSTREAM. AT BROWNVILLE AND
RULO...RIVER LEVELS MAY APPROACH MODERATE FLOOD STAGE BY EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF SOUTHEAST NEBRASKA
OVERNIGHT.

In the hours before

Local storm report, May 19, 6:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
750 PM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             MILFORD                 40.77N 97.05W
05/19/2011  E1.00 INCH       SEWARD             NE   TRAINED SPOTTER

            ALSO A HALF INCH OF RAIN IN 30 MIN.

&&

JB

The radar

The Omaha radar (KOAX), 84 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

5 flood, 4 hail. Local standard time, as filed.

Hail, Seward

When
May 19, 6:50 PM CST
Where
Seward County, Milford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.770, -97.050

Hail, Seward

When
May 19, 7:08 PM CST
Where
Seward County, 4.18 mi S of Garland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.890, -96.990

Hail, Jefferson

When
May 19, 9:26 PM CST
Where
Jefferson County, 0.87 mi SW of Fairbury
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.140, -97.180

Hail, Saline

When
May 19, 10:05 PM CST
Where
Saline County, 3.81 mi SW of Wilber Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.430, -97.030

Flood, Saunders

When
May 20, 8:30 AM CST to 4:50 PM CST
Where
Saunders County, 1.11 mi E of Wahoo to Wahoo Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.220, -96.599

Rainfall of 2 inches or more fell near and west of Wahoo with a little less than that reported east of town. Prague reported 2.84 inches of rain over the 24 hour period ending 7am CDT 5/20. The heavy rain produced flooding along Sand Creek or Cottonwood Creek which flooded across Highway 77/92 east of Wahoo prompting its closure for several hours.

Flood, Saunders

When
May 20, 1:00 PM CST to 10:30 PM CST
Where
Saunders County, 2.03 mi NW of Memphis to 0.9 mi S of Ithaca
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.120, -96.478

Rainfall of 2 to 3 inches fell over a large part of the Wahoo Creek basin causing it to flood around the Ithaca area. The Creek's stage at Ithaca crested just under 20 feet in the early evening hours of 5/20, flood stage is 19 feet. The flooding closed a few county roads and flooded farmland along the river. The fairgrounds on the southeast side of Wahoo also flooded.

Flood, Jefferson

When
May 20, 2:30 PM CST to 7:15 PM CST
Where
Jefferson County, 2.31 mi SW of Endicott to 2.62 mi NE of Hedrix
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.059, -97.134

Rainfall of 2 to 3 inches fell across part of the lower Little Blue River basin causing it to briefly go above it's 17.5 foot flood stage near Fairbury. The flooding mainly affected a county road or two and flooded some lowlands along the river but damage was minimal.

Flood, Saline

When
May 20, 4:00 PM CST to May 23, 10:30 AM CST
Where
Saline County, 1.22 mi NE of Wilber to 1.67 mi ESE of Wilber Muni Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
40.491, -96.932

Rainfall of 3 to 4 inches during the evening and overnight hours of 5/19 and 5/20 over Saline county and upstream. This caused the Big Blue River to flood farmland and county roads around the Crete area. The river at Crete crested just under 20.5 feet in the morning of 5/22, flood stage is 18 feet.

Flood, Saline

When
May 21, 2:30 AM CST to May 22, 5:30 AM CST
Where
Saline County, 3.26 mi WNW of De Witt to 1.65 mi SSW of Wilber Muni Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
40.423, -96.974

Rainfall of around 2 to 3 inches fell across a large part of the Turkey Creek basin in the evening and overnight hours of 5/19 and 5/20. This water eventually caused Turkey Creek to flood in the Wilber area. The creek crested a little over 12 feet in the morning of 5/21, flood stage near Wilber is 11 feet. The flooding affected mainly agricultural lowlands along the river but a few county roads were also flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293277, 293278, 293279, 293280, 293276, 293281, 293283, 293282, 293285.